Share this article

print logo

CHANGING DIET MITIGATES PURPURA

Q: I am a 63-year-old lady with a condition I am not even certain how to correctly spell it, but I will try, perpera? I get large bruises under my skin. They do not hurt, but if they get opened I bleed for a long time. My skin is very thin, which makes it easy to get opened.

I have to wear long-sleeve tops and slacks all the time. I am a realtor, and when showing homes or open houses I get looked at funny. Could you explain to me what causes this condition? My family doctor said there is nothing to do for it.

-- B.G.
A: The correct spelling for your condition is purpura. And, depending on the underlying cause of your purpura, your doctor may be correct. Some people are more prone to easy bruising, and little can be done. But it sounds like your condition is bad enough that you should search for a cause that can be treated.

Bruising occurs when small blood vessels (capillaries) break under the skin, causing blood to leak (hemorrhage) out into the surrounding tissues. The amount of blood that leaks out can range from tiny red dots (petechiae) to full bruising (purpura) such as you describe.

Bruising typically results from bumping or other minor trauma to the skin. But sometimes capillaries will become so weakened that they break with little or no outside force.

Frequent or severe bruising can occur when the capillaries become too fragile. Older people are more susceptible to bruising, because their skin offers less protection and their capillaries are more fragile. Women tend to bruise more easily than men, especially on the thighs, buttocks and upper arms.

Exposure to sunlight can, over time, weaken the walls of blood vessels near the skin, which can also contribute to easy bruising. And chronic sun exposure can also cause thinning of the skin.

Easy bruising may be a sign that something is wrong with your blood-clotting mechanism, either the platelets or blood-clotting factors. Blood-clotting deficiencies may be due to a variety of medical problems. Your prolonged bleeding points more to this as the problem.

Aspirin, warfarin and some other drugs classified as anticoagulants (also erroneously called "blood thinners") interfere with blood clotting.

Vitamin K is also a very important factor in how well the blood is able to clot. The main source of vitamin K is green leafy vegetables and other foods not often eaten. Consequently, some diets can be deficient in vitamin K. Vitamins C and E also play a role in the health of blood vessels.

In terms of what you can do on your own, your best bet is to avoid bumping your body, limit your sunbathing and intake of aspirin, eat more greens, and take vitamin supplements containing K, C and E.

I also suggest that you talk with a hematologist about all of the aforementioned possible causes of your purpura. And, in addition to changing your diet, discuss what you can do to treat any specific cause that might be found.

Write to Allen Douma in care of Tribune Media Services, 2225 Kenmore Ave., Suite 114, Buffalo, NY 14207; or contact him at DRFamily@aol.com. This column is not intended to take the place of consultation with a health care provider.

There are no comments - be the first to comment